Nebraska, 2017

Hail and Damaging Winds in Nebraska, July 21, 2017

July 21, 2017 · NWS LBF · 8 events in 2 counties and zones

A few supercells slowly traveled southeast across north central Nebraska. Hail up to baseball size was reported in Wheeler County, while severe winds were reported in Garfield County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A few supercells slowly traveled southeast across north central Nebraska. Hail up to baseball size was reported in Wheeler County, while severe winds were reported in Garfield County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 21, 2:12 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 21, 2:12 PM CST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
312 PM CDT Fri Jul 21 2017

.SHORT TERM...(This evening through Saturday)
Issued at 307 PM CDT Fri Jul 21 2017

The model consensus of the RAP, HRRR, NAM and HRRR exp appear to be
keying on a disturbance moving through Ncntl Colo as the forcing for
storm development across Swrn Neb this evening. WPC has put Ncntl
Colo on notice for heavy rainfall potential and what develops out
west should grow upscale into Swrn Neb tonight.

The HRRR appears to generate heavy storms from the robust CAPE
across Ncntl Neb. This instability forms ahead of a cold front
moving through Ncntl Neb which could form a strong cluster of
thunderstorms late this afternoon and this evening.

850mb winds this evening become northeast and this should support
upslope theta-e advection into Colorado supporting the model
consensus and the WPC heavy rain discussion. This storm activity
would be late evening and overnight across Swrn Neb. Precipitable
water will be 1.5-1.75 inches supporting locally heavy rainfall.

Thunderstorms may redevelop Saturday afternoon across Swrn Neb. The
stronger storm activity could easily be across Scntl Neb near the
Sfc front but h850mb winds are east across Swrn Neb which could
support storms near and south of Interstate 80.

The temperature forecast tonight uses blended bias corrected
guidance for lows mostly in the 60s. Blended guidance plus bias
correction produced highs in the upper 80s to mid 90s Saturday.

.LONG TERM...(Saturday night through Friday)
Issued at 307 PM CDT Fri Jul 21 2017

Whatever rain activity that forms Saturday should move south
Saturday evening. Moisture decreases markedly by Sunday morning but
begins to increase Monday as return flow develops. Opportunities for
thunderstorm development Monday through Friday revolve around
genesis off the Black Hills and Laramie Range.

The subtropical upper level ridge retrogrades Sunday and Monday
setting up northwest flow aloft. Storm development could be off the
Black Hills Monday. Thereafter, the upper level ridge builds east
and a ridge runner pattern sets taking storms through SD, perhaps
affecting Nrn Neb. POPs are lofty in the 30 to 40 percent range
which could be a stretch given the drought conditions underway.

POPs across Wrn Neb are mostly isolated which is appropriate given
the developing thermal ridge and associated capping mechanism.

The temperature forecast uses bias corrected model data from the
ECM, GFS and GEM. This was close to the national blend of model and
guidance data. Highs in the 90s will be common. The upper level
ridge will build back toward the cntl Plains Tuesday through
Thursday presenting a potential heat wave. H700mb temperatures rise
to 14-16C during this time. The models have been slow to adjust with
temperatures. The GFS gives 90s to near 100 for highs those days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1234 PM CDT Fri Jul 21 2017

The model consensus of the RAP, HRRR, NAM and HRRR exp appear to be
keying on a disturbance moving through Ncntl Colo as the forcing for
storm development across Swrn Neb this evening. The models appear to
be ignoring the robust CAPE across Ncntl Neb. This instability is
ahead of a cold front moving through Wyoming which could form a
stronger cluster of thunderstorms late this afternoon and this
evening. This cluster of storms could ultimately form near or across
Scntl Neb.

850mb winds this evening become northeast and this should support
upslope theta-e advection into Colorado supporting the model
consensus. This storm activity would be late evening and overnight.
Precipitable water will be very high supporting locally heavy
rainfall. Storm activity should dwindle 09z-12z Saturday morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for
NEZ005>010-025>029-037-038-059-070-071.

&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...CDC
Hazardous weather outlook, Jul 21, 2:11 PM CST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
311 PM CDT Fri Jul 21 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-222015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
311 PM CDT Fri Jul 21 2017 /211 PM MDT Fri Jul 21 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Heat index values will remain between 100 to 105 degrees this
evening across much of north central Nebraska. A heat advisory is
in effect.

Isolated strong to severe thunderstorms are possible this evening
and perhaps overnight. The primary area of concern is generally
along and south of a line from Lewellen to Thedford to Ainsworth.
Damaging winds, large hail and locally heavy rainfall are the
hazards.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Scattered thunderstorms will be possible along and south of the
Interstate 80 corridor Saturday afternoon and evening. A strong
storm or two cannot be ruled out with strong wind gusts and small
hail possible.

The risk of strong to severe thunderstorms is low beyond Saturday
night at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The radar

The Grand Island radar (KUEX), 163 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Wheeler

When
July 21, 5:30 PM CST
Where
Wheeler County, 6.7 mi E of Ericson
Measured
2.75 in hail
Reported by
Public
Coordinates
41.780, -98.550

Hail, Wheeler

When
July 21, 5:55 PM CST
Where
Wheeler County, 0.69 mi S of Bartlett
Measured
1.75 in hail
Reported by
Public
Coordinates
41.870, -98.550

Hail, Wheeler

When
July 21, 6:12 PM CST
Where
Wheeler County, 6.7 mi E of Ericson
Measured
1 in hail
Reported by
Public
Coordinates
41.780, -98.550

Hail, Wheeler

When
July 21, 6:30 PM CST
Where
Wheeler County, Bartlett
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.880, -98.550

Hail, Garfield

When
July 21, 6:33 PM CST
Where
Garfield County, 7.72 mi ENE of Burwell
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.820, -98.990

Hail, Garfield

When
July 21, 7:14 PM CST
Where
Garfield County, 9.79 mi E of Burwell
Measured
1.25 in hail
Reported by
Public
Coordinates
41.780, -98.940

Thunderstorm Wind, Garfield

When
July 21, 7:14 PM CST
Where
Garfield County, 9.79 mi E of Burwell
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.780, -98.940

Public estimated 60 mph wind gusts east of Burwell.

Thunderstorm Wind, Garfield

When
July 21, 7:15 PM CST
Where
Garfield County, 15.97 mi E of Burwell
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.780, -98.820

Public reported downed trees and 60 mph winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705478, 705479, 705480, 705481, 705482, 705483, 705484, 705485.